What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 24, 9:43 PM EST, 17 minutes earlier.
Area forecast discussion, Dec 24, 9:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
943 PM EST Thu Dec 24 2020
.SYNOPSIS...
A storm producing heavy rain will turn to snow tonight as a cold
front passes. Blustery and much colder conditions are forecast
for the long Christmas holiday weekend. A rapid freeze-up along
with lake effect snow showers and single digit above and below
zero wind chills in the mornings over the holiday weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Cold front seems like it is the thin line on the PBZ and BUF
radars running from JHW to AGC and MGW at 20Z. The wind shift
and temp drop are couple of hours faster than we've thought so
far. Have hurried up the cold air, and mixing/changeover to snow
in the NW. Warm air still advecting into the E, and these will
battle over the next 8-10 hrs for CWA supremacy. Rainfall so
far has been about 0.75 to 1.25 across the central and wrn
zones. This is about half of the expected storm totals, and
seems on track, if not a little ahead of schedule. Thus, the
flood watch is still solid. Rises are starting happen on the
smaller stream gauges. Still expecting that the areal flood
advys and warnings will be the main trouble tonight, and that
larger river points will not be into flood until tomorrow and
Sat. However, a few more warnings may be issued for individual
river points shortly as we get the MARFC river forecasts.
As mentioned before, the timing of changeover for the rain to
snow is pretty good for the balance of the area, but may happen
a little quicker in the NW. While temps will be dropping below
freezing, it may take a few hours for the temperatures of the
actual surfaces (ground, cars, sidewalks) to go below freezing.
Once they do, some of them may get icy if they are not dried
out. It is pretty rare for us to have a rain to snow event that
has R during the transition. But, this event has the cold air
pretty shallow and undercutting the deep moist/warm air. Have
still not ZR in the grids, but we have continue to highlight
the poss of flash freeze/icy roads in the winter wx advy area.
As the turn to snow occurs, there may be a 4-6hr period of
steady snow in the west before the more-showery conditions
develop. Keeping the winter flags in place with a warning only
for Warren Co at this time.
The rain will continue tonight, but end from W-E through the
night. Eventual rain totals of 1.5" to 4" are still on track.
The upslope/favored areas of the Poconos and Endless Mtns
(Sullivan/Lycoming/Tioga counties) will be the eventual biggest
totals in the 3-4" range.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The coldest air of the season thus far overspreads central PA
throughout the day, with highs occurring in the morning and
steadily falling temperatures throughout the day. This combined
with wind gusts into the 30s will produce wind chills in the
single digits and teens.
The snow showers over the west and north will dwindle in the
morning over the Laurels and the aftn in the north. only minor
accums are expected for most places during the daytime. The wind
chills do dip to zero by the aftn in the Laurels.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Deep and cold upper-level trough over the region to start the
period accompanied by the coldest air mass of the season to
date. West-southwest boundary layer flow should keep deepest lake
moisture and significant lake-effect snow just northwest of our
CWA.
Fair weather and slowly moderating temperatures are expected by
Sunday, as the upper trough lifts out and a surface high builds
along the east coast.
Both the ECMWF and GFS indicate our next chance of
precipitation (in the form of rain and/or snow showers) will
arrive early next week, associated with low pressure tracking
across the Great Lakes and a trailing cold front that will
cross Pennsylvania.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
While the heaviest rain is out of the area, along with pockets
of fog, another batch of fast moving rain moving in now. Main
change to the TAFS late this evening was to slow down the
temperature drop and change over to snow, based on obs and
current trends.
Earlier discussion below.
For the 00Z TAFS, main change was to back off on the snow
across the southeast later this evening. Temperatures well
into the 50s down there as of 6 PM. Also system lifting
northward, back edge of the heavier and steadier rain
will likey be out of most of the area soon, and the northeast
by late evening, about 10 PM.
Snow works into western areas later this evening, but cooling
acorss the central and eastern areas not quite as fast as it
was a few days ago.
LLWS for a few more hours, until the cold front moves across
the area.
Some snow showers on Christmas, mainly across the west and
perhaps into AOO and UNV at times.
Outlook...
Sat...Low cigs and snow showers possible early mainly across
the northwest airspace.
Sun...VFR/no sig wx.
Mon...Chance of rain and snow showers, mainly NW half.
Tue...Mainly VFR conditions.
&&
.HYDROLOGY...
No changes this aftn to the watch, as rainfall is on schedule
and the cold front is actually a little ahead of time. As we
have highlighted, the totals in the NE and Poconos will likely
be quite a bit higher than elsewhere due to the SE upslope flow.
This makes it more likely that Muncy Creek and the Swatara
basins will be more susceptible (likely) to flood. Additional
river flood warnings will be forthcoming - perhaps as soon as 4
or 5 PM as confidence continues to increase with the solid rain
amounts and decreasing time horizon.
Prev...
Rainfall and snow melt will combine to make significant rises on
all area rivers, but most significant along the upper Mainstem
Susq. Water from upstream (routed water) and the expected local
rain/melt has pushed confidence high enough that we have issued
river flood warnings for Bloomsburg, Danville, Sunbury and
Loyalsock creek. However, we will hold off on other points at
this time due to a continued uncertainty of timing, placement
and total amount of rain.
Many of the smaller river points/tribs could also go into flood,
but those are much more dependent on the intensity of rainfall
on a short order. Lower Mainstem points are the next river
points to worry about, and confidence is increasing for
potentially minor flooding at Harrisburg, but history shows that
without higher stages in the upper mainstem and/or widespread
significant local stream flood contributions, Harrisburg may
crest at or just below FS over the weekend (Sat evening). There
is plenty of time to assess all factors before warning for
lower mainstem points.
Timing of river flooding would be Fri-Sun (Christmas Day thru
Sunday). But, the smaller streams and creeks in the Juniata and
lower main stem Susquehanna would rise much sooner. Expect
almost every point west of the Alleghenies to at least come up
close to caution stages, but not make it into minor flooding.
With little significant change in model QPF/timing of the rain,
we'll maintain the current flood watch, as brief periods of
heavy rain on Thursday afternoon and evening (and some snow
melt) could make for very short-notice flooding. Flood
advisories and perhaps some areal flood warnings are possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for PAZ006-011-012-018-019-
025>028-034>037-041-042-045-046-049>053-056>059-063>066.
Winter Weather Advisory until 7 PM EST Friday for PAZ005-006-
010-011-017-024-033.
Winter Storm Warning until 7 PM EST Friday for PAZ004.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Evanego
AVIATION...Martin
HYDROLOGY...Lambert
Hazardous weather outlook, Dec 24, 10:12 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1012 AM EST Thu Dec 24 2020
PAZ028-036-037-041-042-046-049>053-056>059-063>066-251515-
Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1012 AM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall and flooding.
PAZ005-010-017-024-033-251515-
McKean-Elk-Clearfield-Cambria-Somerset-
1012 AM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-018-019-025>027-034-035-045-251515-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Bedford-Fulton-Southern Clinton-
1012 AM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall and flooding.
PAZ004-251515-
Warren-
1012 AM EST Thu Dec 24 2020
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-011-251515-
Potter-Cameron-
1012 AM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Dec 24, 7:57 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 1 NNE FORKSVILLE 41.50N 76.60W
12/24/2020 SULLIVAN PA 911 CALL CENTER
WATER ON ROUTE 87 NORTH OF FORKSVILLE.
&&
MRCLocal storm report, Dec 24, 8:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HEAVY RAIN 2 W LOCK HAVEN 41.14N 77.50W
12/24/2020 M1.38 INCH CLINTON PA TRAINED SPOTTER
&&
ANWLocal storm report, Dec 24, 8:03 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
803 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HEAVY RAIN 3 SE COUDERSPORT 41.74N 77.97W
12/24/2020 M1.40 INCH POTTER PA CO-OP OBSERVER
&&
ANWLocal storm report, Dec 24, 8:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 1 S JERSEY SHORE 41.19N 77.27W
12/24/2020 M1.39 INCH LYCOMING PA TRAINED SPOTTER
&&
ANWLocal storm report, Dec 24, 9:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY RAIN DUSHORE 41.52N 76.40W
12/24/2020 E1.79 INCH SULLIVAN PA TRAINED SPOTTER
&&
ANWLocal storm report, Dec 24, 9:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
913 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FLOOD DUSHORE 41.52N 76.40W
12/24/2020 SULLIVAN PA TRAINED SPOTTER
MARSH RUN OVERFLOWING ITS BANKS AND LITTLE
LOYALSOCK CREEK AT BANKFULL.
&&
ANW